Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 10, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 30, 2014, 3:07 PM CDT for Brown County, Edmunds County, McPherson County, South Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 30, 2014, 3:07 PM CDT (20:07 UTC)
- Expired
- May 30, 2014, 3:30 PM CDT
- In force
- 23 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brown County, SD, Edmunds County, SD, McPherson County, SD
The radar
The Aberdeen radar (KABR), 43 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 348 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1265 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:00 PM CDT, 7 minutes earlier.
Area forecast discussion, May 30, 3:00 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 300 PM CDT FRI MAY 30 2014 .SHORT TERM...TONIGHT AND SATURDAY FORECAST CHALLENGES SURROUND POTENTIAL FOR DEVELOPMENT OF SLOW MOVING...HEAVY RAIN-PRODUCING THUNDERSTORMS AND ANY POTENTIAL FLASH FLOODING THEY MAY INCUR. CURRENTLY...UNDER A PARTLY TO MOSTLY CLOUDY SKY...DAYTIME HEATING AND PLENTY OF LOW TO MID LEVEL MOISTURE IN THE ATMOSPHERE HAS CREATED MIXED-LAYER CAPE VALUES BETWEEN 1000-2000J/KG. 0-6KM SHEAR REMAINS VERY LOW...GENERALLY LESS THAN 15 TO 20 KNOTS. ALREADY SEEING WIDELY SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS DEVELOPING ALONG AND WEST OF THE FRONTAL BOUNDARY EARLY THIS AFTERNOON. TEMPERATURES ALONG AND EAST OF THE NEARLY STALLED OUT COLD FRONTAL BOUNDARY ARE WARMING WELL INTO THE 80S AND IN SOME SPOTS THE LOW TO MID 90S. WEST OF THE BOUNDARY TEMPERATURES ARE RUNNING MORE IN THE UPPER 60S TO UPPER 70S. TONIGHT THROUGH SATURDAY...STORM MOTION THIS AFTERNOON THROUGH TOMORROW IS VERY SLOW...ON THE ORDER OF 5 TO 15 MPH AND GENERALLY DRIFTING ENEWD. BETWEEN THAT SLOW STORM MOVEMENT AND THE HIGHLY EFFICIENT ABILITY TO PRODUCE HEAVY RAIN/INTENSE RAINFALL RATES...THERE IS A GENUINE CONCERN THAT THESE STORMS WILL BE CAPABLE OF PRODUCING SEVERAL ISOLATED FLASH-FLOODING SITUATIONS ACROSS THE CWA OVER THE NEXT 12 TO 18 HOURS OR SO. ONCE THE UPPER SUPPORT OF A RIGHT ENTRANCE REGION /UPPER LEVEL JET STREAK/ ALOFT SHOWS UP LATER TONIGHT WHEN A MID-LEVEL SHORT-WAVE WORKS IN FROM THE SOUTHWEST AND A HALF-WAY DECENT LOW-LEVEL JET DEVELOPS /25 TO 35 KNOTS/...SUSPECT THAT THERE WILL BE A SECOND BATCH OF MODERATE TO HEAVY RAIN PRODUCING STORMS DEVELOPING ACROSS THE SWRN ZONES UP TOWARD THE JAMES RIVER VALLEY IN SOUTHEASTERN NORTH DAKOTA WHICH WOULD SPILL OVER INTO THE SATURDAY MORNING FORECAST PERIOD. ONCE ANY LOW CLOUDS AND/OR CONVECTIVE DEBRIS CLOUDINESS IS ELIMINATED WITH DAYTIME HEATING...ANOTHER AIRMASS CONSISTING OF WEAK SHEAR/MODERATE INSTABILITY SHOULD BE DEVELOPING SATURDAY AFTERNOON ALONG AND EAST OF THE SYNOPTIC-SCALE FRONTAL BOUNDARY THAT IS FORECAST TO BE DISPLACED TO MAINLY THE JAMES RIVER VALLEY OF NORTHEAST SOUTH DAKOTA...POSSIBLY TAILING BACK TOWARD THE MILLER AREA AND ON DOWN TOWARD THE CHAMBERLAIN/OACOMA REGION. HEAVY RAIN MENTION CONTINUES IN THE FORECAST. .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY THERE MAY BE A BRIEF BREAK IN THE ACTION LATE SATURDAY NIGHT INTO SUNDAY BEFORE THE NEXT ROUND OF CONVECTION IS EXPECTED SUNDAY AFTERNOON. INITIALLY THE REGION IS UNDER SOUTHWEST FLOW ALOFT...BUT UPPER LEVEL FORCING INCREASES AS THE MAIN UPPER SHORTWAVE BECOMES NEGATIVELY TILTED AND LIFTS INTO THE NORTHERN PLAINS SUNDAY. MODELS ARE HINTING AT AN EARLY START TO PRECIPITATION DEVELOPMENT WHICH COULD LIMIT SURFACE BASED INSTABILITY...AND COULD BE AN INHIBITING FACTOR TO STORM DEVELOPMENT IN THE AFTERNOON. BUT OTHERWISE...PLENTY OF MOISTURE WILL COMBINE WITH AN INVERTED SURFACE TROUGH AND 0-6 KM SHEAR VALUES INCREASING TO 40 TO 50 KTS. THIS SETUP WILL BE CONDUCIVE FOR STRONG TO SEVERE STORMS SUNDAY AFTERNOON AND EVENING. THERE SHOULD BE A BREAK AS HIGH PRESSURE MOVES IN FOR MONDAY AND TUESDAY. BUT ANOTHER POTENT SHORTWAVE WILL MOVE INTO THE NORTHERN PLAINS BY MID WEEK. STILL SOME TIMING DIFFERENCES WITH THE TRACK AND INTENSITY OF THIS FEATURE...SO DETAILS ARE NOT CLEAR...BUT ENOUGH AGREEMENT TO KEEP CHANCE POPS GOING IN THE LAST FEW DAYS OF THE EXTENDED. AS FOR TEMPERATURES...COOLER AIR WILL ADVECT INTO THE REGION BEHIND THE EXITING LOW PRESSURE SYSTEM MONDAY AND TUESDAY...AND THEN TEMPS REMAIN IN A FAIRLY NEUTRAL ADVECTION PATTERN THEREAFTER. HIGHS THROUGH THE LONG TERM TIME FRAME ARE MAINLY IN THE 70S. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS A COLD FRONT ACROSS THE REGION WILL MOVE VERY LITTLE THIS AFTERNOON THROUGH SATURDAY MORNING. SHOWERS AND THUNDERSTORMS WILL DEVELOP WITH THIS FRONT...THIS AFTERNOON THROUGH TONIGHT. A FEW OF THE STORMS COULD BECOME SEVERE. BUT MAINLY THE CONCERN SURROUNDS RAPID DIMINISHMENT FROM VFR VISBY TO IFR VISBY IN VERY HEAVY RAINFALL. SHOWERS AND VICINITY THUNDER HAS BEEN ADJUSTED IN THE TAFS TO ACCOUNT FOR THE LATEST MODEL OUTPUT AND CURRENT RADAR/SATELLITE TRENDS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...DORN LONG TERM...SERR AVIATION...DORN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 30, 5:20 AM CDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 520 AM CDT FRI MAY 30 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-311030- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 520 AM CDT FRI MAY 30 2014 /420 AM MDT FRI MAY 30 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY OVER THE AREA TODAY AND TONIGHT. SOME STORMS WILL BE CAPABLE OF PRODUCING HAIL AND GUSTY WINDS. IT ALSO APPEARS THE POTENTIAL EXISTS FOR HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY UNSETTLED WEATHER WILL CONTINUE OVER THE NEXT SEVERAL DAYS...WITH SEVERAL CHANCES FOR THUNDERSTORMS. THE SEVERE STORM THREAT ON SATURDAY WILL GENERALLY BE OVER WESTERN SOUTH DAKOTA...WHILE THE THREAT ON SUNDAY WILL BE OVER THE SOUTHERN HALF OF THE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
In the hours before
Special weather statement, May 30, 10:49 AM CDT, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1049 AM CDT FRI MAY 30 2014 SDZ004>006-009-010-015>017-033>036-045-048-311500- CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- STANLEY-SULLY-HUGHES-HYDE-JONES-LYMAN- INCLUDING THE CITIES OF...HERREID...EUREKA...ABERDEEN... MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...FAULKTON... FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MURDO...PRESHO 1049 AM CDT FRI MAY 30 2014 /949 AM MDT FRI MAY 30 2014/ ...HEAVY RAIN AND FLASH FLOODING POTENTIAL FROM LATE THIS AFTERNOON THROUGH SATURDAY MORNING... A NEARLY STATIONARY FRONTAL BOUNDARY WILL SERVE AS THE FOCUS FOR SHOWERS AND THUNDERSTORMS WHICH COULD BRING THE POTENTIAL FOR HEAVY RAIN AND FLASH FLOODING TO PARTS OF THE REGION FROM LATE THIS AFTERNOON THROUGH SATURDAY MORNING. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS FRONTAL BOUNDARY AND SLOWLY LIFT NORTHEAST ALONG THE FRONT FROM LATE THIS AFTERNOON THROUGH SATURDAY MORNING. WITH A VERY MOIST ATMOSPHERE IN PLACE AND VERY SLOW STORM MOTION...LESS THAN 15 MPH...HEAVY RAINFALL AND POSSIBLY FLASH FLOODING IS BECOMING MORE LIKELY IN THE VICINITY OF THE FRONTAL BOUNDARY. SATURDAY AFTERNOON THROUGH SUNDAY MORNING...ADDITIONAL HEAVY RAIN POTENTIAL STILL EXISTS ACROSS MUCH OF NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. TOTAL RAINFALL AMOUNTS OF 1 TO 3 INCHES WITH LOCALLY HEAVIER AMOUNTS ARE EXPECTED BY SUNDAY. STAY TUNED FOR LATER STATEMENTS AND FORECASTS ON THIS DEVELOPING HEAVY RAIN PATTERN. DORN
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 3:30 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 30 min |
| May 30, 3:49 PM CDT | Flash Flood Warning | ABR | Edmunds | 6 hr |
| May 30, 3:55 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 50 min |
| May 30, 4:12 PM CDT | Flash Flood Warning | ABR | Edmunds, Faulk, Hand | 6 hr |
| May 30, 5:33 PM CDT | Tornado Warning | ABR | Hand, Hyde | 27 min |
| May 30, 6:27 PM CDT | Flash Flood Warning | ABR | Hand, Hughes, Hyde, Sully | 6 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.